MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SONATA; COCHLEAR IMPLANT

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SONATA; COCHLEAR IMPLANT
Model Number MI1260 SONATA 2
Medical Device Problem Codes Device Appears to Trigger Rejection (1524); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Unspecified Infection (1930); Tissue Breakdown (2681)
Date of Event 03/25/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been explanted and has been returned to med-el hq where it will be evaluated.When available, a device failure analysis will be submitted as a follow-up report.
 
Event or Problem Description
On (b)(6) 2024, the user was scheduled for a revision surgery.During the surgery it was discovered that the active electrode array had completely come out of the cochlea and was visible outside the skin and pinna.The user suffered from a skin problem, which caused the wound and tissue to open, and it appeared that the user had pulled out the electrode cable.Consequently, the active electrode array became dislodged from the cochleostomy, resulting in hearing loss.The medical team suspects that an active infection may have contributed to the wound opening.Additionally, there were signs of an infection observed during the surgery, with the implant being covered by fibrotic tissue within a tissue bag.A new device was implanted as a precaution against infection and due to extrusion of the electrode array.The activation of the new device is scheduled to take place in one month after the medical assessment.
 
Additional Manufacturer Narrative
Conclusion: device investigation did not reveal any device defect or damage, which has been present whilst implanted.Mechanical damages found during investigation are attributable to the removal surgery.According to the information received from the field the device was explanted due to an infection and extrusion of the electrode through the skin, leading to the active electrode being pulled out of cochlea.During explantation surgery the active electrode array was found completely out of the cochlea and visible outside the skin and pinna.A review of the device_s sterilization records show that the device has been subject to a valid sterilization process, thus no available information points to the implant being the source of the infection.However, the presence of the device might have contributed to its subsequent development.This is a final report.
 
Event or Problem Description
The user's hearing performance with the device was affected.On (b)(6) 2024, the user was scheduled for a revision surgery.During the surgery it was discovered that the active electrode array had completely come out of the cochlea and was visible outside the skin and pinna.The user suffered from a skin problem, which caused the wound and tissue to open, and it appeared that the user had pulled out the electrode cable.Consequently, the active electrode array became dislodged from the cochleostomy, resulting in hearing loss.The medical team suspected that an active infection may have contributed to the wound opening.Additionally, there were signs of an infection observed during the surgery, with the implant being covered by fibrotic tissue within a tissue bag.Technical checks before the surgery confirmed that the implant was functioning properly.Moreover, it was reported that the surgical wound healed completely after implantation.The user was reimplanted with a new device as a precaution against infection and due to extrusion of the electrode array.

Brand Name
SONATA
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
Manufacturer Contact
laura simonotti
fuerstenweg 77a
innsbruck 6020
AU   6020
57788
MDR Report Key19069356
Report Number9710014-2024-00330
Device Sequence Number17865266
Product Code MCM
UDI-Device Identifier09008737385439
UDI-Public(01)09008737385439
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date02/05/2026
Device Model NumberMI1260 SONATA 2
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/08/2024
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/01/2024
Supplement Date Received by Manufacturer04/01/2024
Initial Report FDA Received Date04/09/2024
Supplement Report FDA Received Date05/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/05/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR
Patient SexMale